Q. I exercise regularly and am in excellent health. I had a hysterectomy at age 49 and my gynecologist prescribed hormone replacement therapy (HRT) plus testosterone. I felt great, but I developed acne and it made my skin and hair oily.
My doctor is enthusiastic about HRT but I am confused. My friends email me articles about its dangers (breast cancer, blood clots). How bad is HRT? What about bio-identical hormones?
A. HRT is the gold standard for alleviating severe hot flashes, but the current recommendations are to take it for as short a time as feasible. It can increase the risk of breast cancer and heart disease.
Bio-identical hormones remain controversial. There is no evidence they are substantially safer than standard HRT. Testosterone can cause acne and oily skin.
We are sending you our Guide to Menopause for a detailed discussion of the pros and cons of HRT and recommendations for non-drug approaches to ease symptoms such as hot flashes.